Ask a doctor

Can I Do Laser Therapy for Acne, before I Start Roaccutane Therapy?

-I am 20 years old and i have acne vulgaris. -The sunlight during the summer is good against acne butt after in winter acne it gets at the worst level. -My dermatologist propose me to do laser therapy 2 times only before i start roaccutane therapy? Can you give an answer? MARKOS

Doctor Answers (2)

Acne and Laser Therapy, and re-starting Accutane

+1

I would do one or the other.  Home care is very important, does your Dr have you on a proper skincare regimen? Start with Accutane first, to get your acne under control, then wait at LEAST 6 months after to do any sort of treatment including something as mild as a facial.  Good Luck!

 

 


Bellevue Facial Plastic Surgeon
3.5 out of 5 stars 28 reviews

Laser treatments before and after Accutane

+1

This is a good question, although it is a bit unclear what the laser is targeting in your case.  Is the laser for the treatment of the acne itself? The scars and/or hyperpigmentation?  Something different (i.e. hair removal)?

In any case, I generally recommend that my patients wait 5-6 months following accutane for any major procedures, including laser treatments.  Accutane can prolong post-treatment healing, so as a caution, I think it is best to wait. 

As far as when to do a laser treatment, I would say to delay this as well. If your treatment is for the acne itself, I would say to allow the accutane to work by taking a full course, and then if you still have trouble, consider another course or intervention.  If the treatment is for scars, I would also say to wait--if you continue to have acne, you can continue to develop scars.  Often, Accutane causes a flare of acne in the initial months before you see clearance.  With that said, I would wait until after the acne is treated before embarking on any plan to remove scarring.  If it is for hair removal, this requires serial treatments, and we can't guarantee that you will be hair-free after only two treatments.  If you aren't, then you will have to delay further treatments while on Accutane (and likely waste most of the improvement you have had to that point), or you will have to delay the Accutane itself.

Dornechia George Carter, MD
Dallas Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.